Winter Storm, Greeley
- When
- March 19, 6:00 AM CST to March 21, 12:00 AM CST
- Where
- Greeley forecast zone
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.567, -98.521 (the zone’s center; the record gives no point)
7 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 19, 3:57 AM CST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
357 AM CST SUN MAR 19 2006
.DISCUSSION...PAST EVENING UPPER AIR DATA IN COMBINATION WITH
CURRENT WATER VAPOR IMAGERY REVEALS A LARGE UPPER LOW SPINNING OVER
THE INTERMOUNTAIN WEST REGION WHILE A RIDGE IS SEEN OVER THE MS
RIVER VALLEY REGION. SEVERAL SMALLER BUT STILL POTENT WAVES CAN BE
SEEN PUSHING NORTHEAST INTO THE PLAINS WITH ONE OF THESE WAVES
PRODUCING THE NORTHWEST TO SOUTHEAST ORIENTED BAND OF PRECIPITATION
CURRENTLY ACROSS THE AREA. SNOW HAS BEGUN TO ACCUMULATE MAINLY
NORTH OF HIGHWAY 6 ACROSS SOUTH CENTRAL NEBRASKA THIS MORNING WITH
ACCUMULATIONS IN THE 1 TO 2 INCH RANGE. SURFACE OBS SHOW THAT
CYCLOGENESIS IS BEGINNING TO TAKE PLACE ACROSS SOUTHEAST COLORADO IN
ADVANCE OF THE UPPER LOW WITH RUC DATA SHOWING STRONG ISENTROPIC
LIFT AND WAA IN THE 850-750MB LAYER ACROSS THE AREA. APPEARS AS
THOUGH THE UPPER WAVE RESPONSIBLE FOR THIS BAND OF PRECIPITATION
WILL SLIDE NORTHEAST OF THE AREA DURING THE MORNING HOURS WITH THE
BEST CHANCE OF PRECIP EXISTING PRIMARILY NORTH OF INTERSTATE 80 AND
EAST OF HIGHWAY 281.
MAJOR WINTER STORM WILL CONTINUE TO IMPACT SOUTH CENTRAL NEBRASKA
AND NORTH CENTRAL KANSAS TODAY THROUGH MONDAY NIGHT. THE UPPER LOW
OVER THE GREAT BASIN REGION WILL BEGIN TO KICK EAST INTO THE CENTRAL
PLAINS TONIGHT INTO MONDAY. AS TALKED ABOUT ABOVE...THE FIRST HALF
OF TODAY ESSENTIALLY IS A TRANSITION PERIOD AS THE SHORT WAVE
BRINGING THE PRECIP OVERNIGHT PUSHES NORTHEAST AS THE MAIN UPPER LOW
BEGINS TO APPROACH THE PLAINS. IT LOOKS AS THOUGH ISENTROPIC LIFT
AND WAA WILL BE STRONG ENOUGH TO KEEP SOME LIGHT PRECIP ONGOING
THROUGH THE MORNING AND EARLY AFTERNOON ALTHOUGH IF THE MID LEVELS
DRY ENOUGH IT MAY SWITCH BACK TO DRIZZLE. HOWEVER...AS LARGE SCALE
ASCENT MOVES INTO THE AREA BY MID TO LATE AFTERNOON PRECIP COVERAGE
AND INTENSITY WILL PICK UP ONCE AGAIN FROM SOUTHWEST TO NORTHEAST.
ADDITIONAL SNOW ACCUMULATIONS TODAY IN THE 2 TO 3 INCH RANGE LOOK
POSSIBLE.
THE UPPER LOW THEN TRACKS ACROSS THE PLAINS TONIGHT INTO MONDAY.
THIS WILL CREATE A LARGE AREA OF MID LEVEL DEFORMATION AND
FRONTOGENESIS IN THE 700-600MB LAYER ACROSS THE FORECAST AREA. THE
END RESULT LOOKS TO BE HEAVY BANDED PRECIP DEVELOPING BY MIDNIGHT
AND PUSHING NORTHEAST ACROSS THE AREA THROUGH MONDAY. SNOW RATES AS
HIGH AS 1 INCH PER HOUR LOOK VERY LIKELY ACROSS LARGE PORTIONS OF
NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA LATE TONIGHT INTO
MONDAY. TOTAL SNOW ACCUMULATIONS BY THE END OF THE EVENT RANGING
FROM 10 TO 14 INCHES LOOK VERY LIKELY AND WITH EAST TO NORTHEAST
WINDS TO 15 TO 30 MPH THE REGION WILL EFFECTIVELY BE SHUT DOWN BY
MONDAY MORNING. AT THIS POINT HAVE DECIDED TO UPGRADE NORTH CENTRAL
KANSAS AND REMAINING COUNTIES IN SOUTH CENTRAL NEBRASKA TO A WINTER
STORM WARNING. THIS STORM WILL LIKELY GO DOWN AS ONE OF THE MOST
WIDESPREAD BIG SNOW EVENTS ACROSS THE CENTRAL PLAINS IN SEVERAL
YEARS.
THE UPPER LOW THEN BEGINS TO SHIFT EAST OF THE AREA LATE MONDAY
NIGHT INTO TUESDAY WITH THE PRECIP TAPERING QUICKLY TO FLURRIES BY
SUNRISE ON TUESDAY. THE PRESSURE GRADIENT SHOULD RELAX FAIRLY QUICK
AS WELL BY TUESDAY MORNING WITH LITTLE THREAT OF ADDITIONAL BLOWING
AND DRIFTING SNOW. HOWEVER...A COLD DAY WILL BE ON TAP FOR THE AREA
AS HIGH TEMPERATURES TOP OUT IN THE MID 20S TO NEAR 30.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR NEZ060-NEZ061-
NEZ062-NEZ063-NEZ064-NEZ072-NEZ073-NEZ074-NEZ075-NEZ076-
NEZ077.
WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR NEZ039-NEZ040-
NEZ041-NEZ046-NEZ047-NEZ048-NEZ049.
WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR NEZ082-NEZ083-
NEZ084-NEZ085-NEZ086-NEZ087.
WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST TUESDAY FOR
NEZ082-NEZ083-NEZ084-NEZ085-NEZ086-NEZ087.
KS...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST TUESDAY
FOR KSZ005-KSZ006-KSZ007-KSZ017-KSZ018-KSZ019.
&&
AWJHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 526 AM CST SUN MAR 19 2006 NEZ039>041-046>049-060>064-072>077-082>087-201200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE- FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 526 AM CST SUN MAR 19 2006 ...MAJOR WINTER STORM TO IMPACT SOUTH CENTRAL NEBRASKA TODAY THROUGH MONDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT LOOK FOR PERIODS OF MODERATE TO HEAVY SNOW TO DECREASE IN COVERAGE THIS MORNING WITH LIGHT SNOW EXPECTED THROUGH EARLY AFTERNOON. HOWEVER...SNOW COVERAGE AND INTENSITY WILL INCREASE ONCE AGAIN BY LATE AFTERNOON AND LAST THROUGH THE NIGHT WITH SNOW ACCUMULATIONS OF 3 TO 7 INCHES POSSIBLE BY 6 AM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODS OF MODERATE TO HEAVY SNOW WILL CONTINUE INTO MONDAY AND EARLY MONDAY NIGHT BEFORE EASING TO FLURRIES BY TUESDAY MORNING. THIS WILL RESULT IN STORM TOTAL SNOW ACCUMULATIONS BY TUESDAY MORNING IN THE 10 TO 14 INCH RANGE ACROSS THE OUTLOOK AREA. IN ADDITION...THIS STORM SYSTEM WILL ALSO PRODUCE EAST TO NORTHEAST WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS. THIS MAY CAUSE AREAS OF BLOWING AND DRIFTING SNOW RESULTING IN REDUCED VISIBILITIES AND HAZARDOUS DRIVING CONDITIONS BY MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-201200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 526 AM CST SUN MAR 19 2006 ...MAJOR WINTER STORM TO IMPACT NORTH CENTRAL KANSAS TODAY THROUGH MONDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT LOOK FOR PERIODS OF LIGHT TO MODERATE RAIN MIXED WITH SOME SLEET TO DECREASE IN COVERAGE THIS MORNING WITH VERY LIGHT RAIN OR SOME SLEET EXPECTED THROUGH EARLY AFTERNOON. HOWEVER...RAIN MIXED WITH SOME SLEET WILL CHANGE OVER TO MODERATE OR HEAVY SNOW THIS EVENING AND WILL LAST THROUGH THE NIGHT WITH SNOW ACCUMULATIONS OF 2 TO 4 INCHES POSSIBLE BY 6 AM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODS OF MODERATE TO HEAVY SNOW WILL CONTINUE INTO MONDAY AND EARLY MONDAY NIGHT BEFORE EASING TO FLURRIES BY TUESDAY MORNING. THIS WILL RESULT IN STORM TOTAL SNOW ACCUMULATIONS BY TUESDAY MORNING IN THE 10 TO 14 INCH RANGE ACROSS THE OUTLOOK AREA. IN ADDITION...THIS STORM SYSTEM WILL ALSO PRODUCE EAST TO NORTHEAST WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS. THIS MAY CAUSE AREAS OF BLOWING AND DRIFTING SNOW RESULTING IN REDUCED VISIBILITIES AND HAZARDOUS DRIVING CONDITIONS BY MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498331, 5498332, 5498333, 5498334, 5498335, 5498336, 5498337.